New Mexico, 2014Flash Flood in New Mexico, September 23, 2014
September 23, 2014 · NWS ABQ · 1 event in 1 county or zone
Moist west-northwest flow over the region behind a prolonged stretch of impressively heavy rainfall set the stage for more thunderstorms with locally heavy rainfall. Saturated soils along with a slow-moving cluster of thunderstorms around Dunken produced flash flooding along Highway 24.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist west-northwest flow over the region behind a prolonged stretch of impressively heavy rainfall set the stage for more thunderstorms with locally heavy rainfall. Saturated soils along with a slow-moving cluster of thunderstorms around Dunken produced flash flooding along Highway 24. Portions of the highway were destroyed by flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 23, 2:04 PM MST, 26 minutes earlier.
Area forecast discussion, Sep 23, 2:04 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT TUE SEP 23 2014
.SYNOPSIS...
HIGH PRESSURE TO OUR WEST WILL BUILD OVER NM THROUGH THURSDAY. THIS
WILL REDUCE...BUT NOT ELIMINATE...SHOWERS AND THUNDERSTORMS. FAVORED
AREAS THIS EVENING WILL BE OUR SOUTHERN TIER ZONES. ON WEDNESDAY IT
WILL BE ACROSS THE EAST...THEN SOUTHWEST AND SOUTH CENTRAL AREAS ON
THURSDAY. A DEEP LOW PRESSURE AREA OFF THE PACIFIC NORTHWEST WILL
MOVE INLAND FRIDAY INTO SATURDAY BEFORE OPENING UP AND PASSING TO
OUR NORTH LATE IN THE WEEKEND. THIS TRACK WILL BRING LESS RAIN TO
OUR CWA THAN PREVIOUS FORECAST FROM FRIDAY THROUGH SUNDAY. A MOSTLY
DRY AND SEASONABLE WEATHER PATTERN EXPECTED FOR EARLY NEXT WEEK.
&&
.DISCUSSION...
NOTICEABLY LESS CONVECTION TODAY COMPARED TO THE LAST WEEK OR MORE.
MAIN FOCUS WILL BE THE FR SOUTHERN TIER ZONES THROUGH THIS EVENING.
LOW TEMPERATURES TONIGHT WILL BE COOLER THAN RECENT NIGHTS. FOG
ISSUES SHOULD BE LESS THAN EARLY THIS MORNING...CONFINED MAINLY TO
THE CLINES CORNERS TO RUIDOSO AREA.
HIGH PRESSURE TO OUR WEST WILL BUILD OVER NM WEDNESDAY AND THURSDAY.
HOWEVER...THE ATMOSPHERE WILL BE MORE UNSTABLE THAN TODAY...WITH AN
INCREASE IN SHOWERS AND STORMS THE RESULT. THIS SHOULD BE MOST
NOTICEABLE IN THE EAST WEDNESDAY...THEN THE SOUTHWEST AND SOUTH
CENTRAL HIGH TERRAIN ON THURSDAY.
THE UPPER HIGH WILL GET SQUEEZED BY THE DEEP TROUGH OFF THE WEST
COAST AND LOWER PRESSURE DEVELOPING IN THE MIDDLE OF THE COUNTRY
AND OVER TX. THE NARROW RIDGE WILL HOLD ITS GROUND THROUGH MOST OF
THE WEEKEND BEFORE EVENTUALLY GETTING SHOVED TO THE EAST AS THE
WEST COAST STORM MOVES INLAND. HAVE BACKED OFF ON POPS FOR FRIDAY
THROUGH SUNDAY AS THE WESTERN STORM TAKES A MORE NORTHERLY TRACK
THAN PREVIOUS MODEL RUNS HAVE SHOWN. BEST CHANCES WILL BE ACROSS
THE NORTHWEST HALF OF OUR CWA FRIDAY THROUGH THE WEEKEND.
A MODERATE ZONAL FLOW ALOFT WILL SET UP FOR MUCH OF NEXT WEEK WITH
MOSTLY DRY CONDITIONS AND SEASONABLE TEMPERATURES. CHJ
&&
.FIRE WEATHER...
A FEW HIGH TERRAIN ISOLATED TO SCATTERED SHOWERS WITH WETTING RAIN
WILL IMPACT SOUTHERN AND EASTERN AREAS THE REST OF THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE A NORTHWEST
TO SOUTHEAST STORM MOTION. SOME PATCHY FOG AND LOW CLOUDS WILL
DEVELOP OVERNIGHT ACROSS EAST OF THE CENTRAL MOUNTAIN CHAIN. WIND
GUSTS RANGING 25 TO 35 MPH WILL IMPACT THE NORTHEAST PLAINS THE
REST OF THE THIS AFTERNOON AS WELL BUT WILL TAPER OFF AFTER
SUNSET. OVERNIGHT LOWS WILL BE ABOVE NORMAL AREAWIDE FOLLOWING
HIGH RH VALUES EAST AND SOUTH...WHERE RH RECOVERIES WILL BE GOOD
TO EXCELLENT. THE NORTHWEST WILL EXPERIENCE RH RECOVERIES IN THE
FAIR CATEGORY.
WEDNESDAY TO THURSDAY WILL SEE A DOWNTREND IN TEMPERATURES EAST AND
SOUTH AS WETTING RAIN POTENTIAL INCREASES AS GULF MOISTURE FLOWS
INTO THE STATE FROM THE SOUTHEAST. WETTING RAIN WILL BE LIMITED
ACROSS THE NORTHWEST BECAUSE OF UPPER LEVEL RIDGING OVER THE FOUR
CORNERS AREA. VENTILATION RATES WILL BE POOR TO FAIR FOR MUCH OF
WESTERN AND CENTRAL AREAS WEDNESDAY THROUGH FRIDAY. FRIDAY INTO THE
WEEKEND WILL SEE VENTILATION RATES IMPROVING AS AN UPPER LEVEL
SYSTEM APPROACHES THE STATE FROM THE WEST. SOUTHWEST WINDS WILL ALSO
INCREASE AREAWIDE DURING THE AFTERNOON...IN ADDITION TO A SHIFT IN
WETTING RAIN POTENTIAL FROM THE EAST TO WESTERN ZONES STARTING
FRIDAY TOWARD THE END OF THE WEEKEND.
BY MONDAY...EXTENDED MODELS INDICATE THAT THE UPPER LEVEL LOW WILL
PASS NORTH OF THE STATE KEEPING WETTING RAIN POTENTIAL ACROSS THE
NORTH TO NORTHWESTERN TIER OF THE STATE...THOUGH THERE ARE
DIFFERENCES BY MIDWEEK...GFS WANTS TO KEEP UPPER LEVEL FLOW ZONAL
WHILE ECMWF IS BULLISH ON BRINGING ANOTHER UPPER LEVEL TROUGH INTO
THE FORECAST AREA WITH SOME POTENTIAL WETTING PRECIPITATION ACROSS
THE NORTHERN HALF OF THE STATE.
&&
.AVIATION...
18Z TAF CYCLE
SPOTTY MVFR CIGS WILL CONTINUE TO IMPACT SOME AREAS NEAR THE CENTRAL
MTN CHAIN TODAY. VFR CIGS EXPECTED WEST OF CENTRAL MTN CHAIN. A
FEW AFTERNOON HIGH TERRAIN SH AND TS ARE EXPECTED WITH MOVEMENT TO
THE EAST...POSSIBLY IMPACTING KROW. CIGS WILL LOWER ACROSS CENTRAL
AND EASTERN AREAS TONIGHT...WITH BEST CONFIDENCE OF VCFG AND BR
DEVELOPING JUST EAST OF THE CENTRAL MTNS WITH LESS CONFIDENCE AT
KTCC AND KROW. THE NORTHEAST PLAINS INCLUDING KLVS AND KTCC WILL
EXPERIENCE 20 TO 30 KT WIND GUSTS THIS AFTERNOON DUE TO LEE SIDE
TROUGHING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 50 86 55 86 / 0 0 5 5
DULCE........................... 43 83 43 83 / 0 5 10 10
CUBA............................ 47 81 48 82 / 0 5 10 20
GALLUP.......................... 46 82 47 82 / 0 0 5 10
EL MORRO........................ 47 78 47 77 / 0 0 10 20
GRANTS.......................... 47 81 49 81 / 0 0 10 20
QUEMADO......................... 48 79 50 78 / 5 5 10 20
GLENWOOD........................ 49 85 52 84 / 10 5 5 10
CHAMA........................... 41 78 40 79 / 5 10 10 20
LOS ALAMOS...................... 54 78 53 78 / 5 10 10 20
PECOS........................... 52 75 50 74 / 10 20 10 20
CERRO/QUESTA.................... 43 78 46 80 / 5 20 10 10
RED RIVER....................... 42 69 43 70 / 10 20 20 10
ANGEL FIRE...................... 40 73 39 75 / 10 20 20 20
TAOS............................ 44 79 46 78 / 5 10 10 10
MORA............................ 49 75 46 74 / 10 20 20 20
ESPANOLA........................ 51 83 55 83 / 0 10 10 10
SANTA FE........................ 51 79 53 77 / 10 10 10 20
SANTA FE AIRPORT................ 53 82 54 80 / 5 5 10 20
ALBUQUERQUE FOOTHILLS........... 59 82 59 81 / 5 5 10 10
ALBUQUERQUE HEIGHTS............. 61 84 62 82 / 5 5 10 10
ALBUQUERQUE VALLEY.............. 56 85 56 84 / 0 5 10 10
ALBUQUERQUE WEST MESA........... 57 85 59 86 / 0 5 10 10
LOS LUNAS....................... 53 84 55 84 / 5 5 10 10
RIO RANCHO...................... 58 84 58 87 / 0 5 10 10
SOCORRO......................... 60 85 60 85 / 10 10 10 10
SANDIA PARK/CEDAR CREST......... 54 81 54 81 / 5 20 10 20
TIJERAS......................... 55 82 54 81 / 5 20 10 20
MORIARTY/ESTANCIA............... 47 79 46 77 / 10 20 10 10
CLINES CORNERS.................. 53 77 51 74 / 10 20 20 20
GRAN QUIVIRA.................... 54 78 53 74 / 10 20 10 20
CARRIZOZO....................... 58 80 57 77 / 10 20 20 20
RUIDOSO......................... 52 72 50 70 / 30 30 20 20
CAPULIN......................... 50 80 49 78 / 20 20 20 20
RATON........................... 48 82 48 82 / 10 20 10 10
SPRINGER........................ 49 82 49 80 / 20 20 20 20
LAS VEGAS....................... 50 78 48 76 / 10 20 20 20
CLAYTON......................... 56 84 55 83 / 20 20 20 20
ROY............................. 55 82 52 77 / 10 20 20 20
CONCHAS......................... 58 83 57 82 / 10 20 20 20
SANTA ROSA...................... 59 84 58 79 / 10 20 20 20
TUCUMCARI....................... 59 86 57 84 / 10 20 20 20
CLOVIS.......................... 58 82 57 80 / 10 20 20 20
PORTALES........................ 60 83 59 81 / 10 20 20 20
FORT SUMNER..................... 58 81 57 77 / 10 20 20 20
ROSWELL......................... 61 84 59 80 / 10 20 20 20
PICACHO......................... 57 76 55 74 / 10 20 20 20
ELK............................. 54 73 51 68 / 20 20 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40
Hazardous weather outlook, Sep 23, 4:57 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT TUE SEP 23 2014
NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MDT TUE SEP 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. WHILE A LOWER THREAT
THAN MONDAY...A FEW THUNDERSTORMS MAY STILL PRODUCE LOCALLY HEAVY
RAIN ACROSS THE SOUTH CENTRAL MOUNTAINS AND POSSIBLY ACROSS THE
NORTHERN GILA REGION OF CATRON COUNTY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS...SMALL
HAIL AND BRIEF HEAVY RAIN MAY DEVELOP FROM THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS ON EAST AND SOUTHEAST TO THE NORTHEAST
AND EAST CENTRAL PLAINS...MAINLY NORTH OF INTERSTATE 40. THE BEST
CHANCE WILL BE IN THE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
In the hours before
Special weather statement, Sep 23, 12:56 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT TUE SEP 23 2014
NMZ526-539-232030-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS-
156 PM MDT TUE SEP 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
230 PM MDT...
AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GLENCOE...OR ABOUT 16 MILES
EAST OF RUIDOSO...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...FOREST SERVICE ROAD 443.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3329 10533 3330 10533 3330 10547 3335 10552
3341 10545 3332 10519 3319 10532 3320 10533
TIME...MOT...LOC 1956Z 308DEG 11KT 3333 10540
34Flash Flood, Chaves
- When
- September 23, 2:30 PM MST to 4:30 PM MST
- Where
- Chaves County, 4.15 mi N of Dunken to 4.13 mi NNW of Dunken
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 32.870, -105.200
Portions of NM 24 were washed out between mile markers 46 and 48 north of Dunken. The road had to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Florida, September 23 to 24, 2014$3.7 million · 5 events
- Flooding in Texas, September 23, 2014$501,000 · 3 events
- Flash Flood in Kansas, September 23 to 24, 2014$100,000 · 1 event
- Flash Flood and Hail in Kansas, September 23, 20141 in hail · 17 events
- Lightning Strike in Florida, September 23, 20141 injured · 1 event
- Hail and Damaging Winds in Nebraska, September 23, 20141.5 in hail · 7 events
- Flood and Heavy Rain in Kansas, September 23, 20146 events
- Hail in Kansas, September 23, 2014$500 · 1.25 in hail · 3 events
- Heavy Rain in Florida, September 23, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 23, 20141 event
- Hail in Nebraska, September 23, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537289.